Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

124 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is using Nucynta for pain safe?

Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 2843 Questions

default
Posted on Thu, 5 Jul 2018 in Pain Management
Question: my son is on the following meds allopurinal 300mg qd,gabapentin400mg tid,escitalopram 20mg qd,prazosin 6mg qd, diazepam 6mg bid he has severe chronic pain post gun shot wound to his abdominal area would it be safe for him to take Nucynta for pain ? please help asap
doctor
Answered by Dr. Matt Wachsman 1 hour later
Brief Answer:
might not be the first choice.

Detailed Answer:
Narcotics have certain risks. They are respiratory depressants. Other drugs such as diazepam will make that more of a potential risk. Of course, one could taper and remove the diazepam which does not have much pain effect and its effects on anxiety can be substituted by antidepressants like the escitalopram (which is quite a good anti-anxiety medicine). So, if there isn't diazepam, it won't interact with a narcotic.
That being said, Nucynta isn't the most dangerous narcotic for overdose. It IS perhaps the most dangerous for seizures. So, ironically, there is MORE of a risk of nucynta if the diazepam is stopped abruptly and nucynta started (due to seizures both from the nucynta and the removal of valium and valium withdrawal) than if they are taken together.

The diazepam doesn't have a role in pain. No reason for it being there is given. If it is stopped and no seizures for 1-2 weeks nucynta could be considered. ON the other hand, sometimes pain is due to things other medicines will treat better than a narcotic such as nerve pain in which case a nerve pill is indicated or if there is inflammation in which case an aspirin like drug or if there is a problem that surgery would fix.
Also, there are a lot of other narcotics and about none of them are as risky with seizures as tapentadol (nucynta).
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on